Florida, 2008

Damaging Wind in Florida, February 23, 2008

February 23, 2008 · NWS TAE · 1 event in 1 county or zone

Thunderstorm winds downed several trees in and around Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorm winds downed several trees in and around Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 22, 8:41 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 22, 8:41 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 PM EST FRI FEB 22 2008

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

...AREAS OF DENSE FOG EXPECTED ONCE AGAIN TONIGHT...

.DISCUSSION...THE SEVERE THUNDERSTORM WATCH FOR OUR COUNTIES
WAS CANCELLED BEFORE ITS SCHEDULED EXPIRATION TIME. A FEW SEVERE
THUNDERSTORM WARNINGS WERE ISSUED EARLY IN THE AFTERNOON. HOWEVER...
THE STORMS WEAKENED AND THE FOCUS SHIFTED TO BECOME MORE OF A
FLOODING EVENT...ESPECIALLY SINCE THE GROUND WAS ALREADY SATURATED
FROM YESTERDAYS RAINS ASSOCIATED WITH THE WARM FRONT. THE FLOOD
WATCH WILL REMAIN IN EFFECT OVERNIGHT AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR ALL OF OUR PANHANDLE COUNTIES WEST OF THE APALACHICOLA
RIVER UNTIL EARLY SATURDAY MORNING. AN URBAN AND SMALL STREAM FLOOD
ADVISORY IS IN EFFECT FOR MOST COUNTIES EAST OF THE RIVER UNTIL LATE
THIS EVENING FOR MINOR LOW LYING FLOODING INCLUDING WATER COVERING
A FEW ROADS. A FEW RIVER WARNINGS HAVE BEEN ISSUED AS WELL. THE RAIN
WILL BEGIN TO TAPER OFF FROM WEST TO EAST OVERNIGHT AND WILL UPDATE
ZONES TO EMPHASIZE A DIMINISHING TREND. AREAS OF DENSE FOG ARE
FORECAST TO DEVELOP IN THE WAKE OF THE RAIN AND IS ALREADY MENTIONED
IN ZONES.

HERE ARE SOME 2-DAY STORM TOTAL RAINFALL AMOUNTS THROUGH 01Z THIS
EVENING FROM AREA ASOS LOCATIONS INCLUDE.

TALLAHASSEE FL  6.48
MARIANNA FL     5.67
VALDOSTA GA     4.78
PANAMA CITY FL  3.63
DOTHAN AL       2.97
ALBANY GA       2.66
PERRY FL        1.57
CROSS CITY FL   0.44
APALACHICOLA FL 0.01

&&

.MARINE...WINDS AT THE PANAMA CITY BUOY ARE UNDER 10 KNOTS AND THUS
UNDER FORECAST. THE GRADIENT IS WEAK ACROSS THE WATERS AND WILL TRIM
BACK FIRST PERIOD WINDS BELOW SCEC LEVELS AND SCALE BACK SEA HEIGHTS
SLIGHTLY.

&&

.AVIATION...A LARGE BAND OF RAIN WILL CONTINUE TO WORK ITS WAY
ACROSS THE AREA OVERNIGHT. MVFR VSBY AND CIGS WILL BE COMMON, BUT
IFR OR LOWER CONDITIONS ARE EXPECTED TO DEVELOP LATER TONIGHT.
CLEARING FROM E TO W WILL OCCUR DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS WITH VFR AT THE TERMINALS BY 16-18Z.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES.
GA...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES.
FL...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES EXCEPT...
     MADISON...TAYLOR...LAFAYETTE AND DIXIE.
GM...NONE.

&&

BARRY/WOOL
Hazardous weather outlook, Feb 22, 1:02 PM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EST FRI FEB 22 2008

...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 8 PM EST THIS
EVENING FOR PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND
PORTIONS OF THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
102 PM EST FRI FEB 22 2008 /1202 PM CST FRI FEB 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 8 PM EST THIS
EVENING FOR PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND
PORTIONS OF THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...

A STRONG LING OF SHOWERS AND THUNDERSTORMS EXTENDING NORTHEAST TO
SOUTHWEST WILL SLOWLY PUSH EAST ACROSS THE AREA THROUGH TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.
AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. IN ADDITION TO THE
SEVERE WEATHER...SOME OF THE RAINFALL MAY ONCE AGAIN BE QUITE
HEAVY. MANY LOCAL RIVERS ARE ALREADY RUNNING HIGH AND ADDITIONAL
RAINFALL IS LIKELY TO RESULT IN MORE FLOODING ISSUES. SEE LOCAL
FLOOD STATEMENTS FOR DETAILS ON HEIGHT AND TIMING OF RIVER CRESTS.
IN ADDITION TO THE RIVERS...WIDESPREAD RAINFALLS BETWEEN TWO AND
FIVE INCHES WITH LOCALLY HIGHER AMOUNTS OCCURRED ON THURSDAY.
AFTER THIS RAINFALL THE GROUND HAS BECOME SATURATED IN MANY
LOCATIONS MAKING THE THREAT OF FLOODING FROM LOCALIZED DOWNPOURS
HIGHER THAN NORMAL.

THERE IS A HIGH RISK OF RIP CURRENT TODAY ALONG THE EASTERN
FLORIDA PANHANDLE AND FLORIDA BIG BEND BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL EXIT THE FORECAST AREA SATURDAY BRINGING TO AN
END ANY LINGERING SHOWERS AND THUNDERSTORMS.

ANOTHER COLD FRONTAL PASSAGE DURING THE MIDDLE OF NEXT WEEK WILL
BRINGING ANOTHER CHANCE FOR A ROUND OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

MROCZKA/GIBBS

In the hours before

Special weather statement, Feb 22, 11:23 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EST FRI FEB 22 2008

FLZ014-230500-
GULF-
1023 PM CST FRI FEB 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GULF COUNTY...

* UNTIL 1100 PM CST/MIDNIGHT EST/

AT 1121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORT ST. JOE...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 45 MPH ARE POSSIBLE WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Feb 23, 12:12 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 AM EST SAT FEB 23 2008

FLZ028-029-034-230600-
DIXIE-LAFAYETTE-TAYLOR-
1212 AM EST SAT FEB 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR LAFAYETTE...
NORTHERN DIXIE AND SOUTHEASTERN TAYLOR COUNTIES FOR SMALL HAIL VALID
UNTIL 100 AM EST...

AT 1212 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SALEM...OR 16 MILES NORTH OF
STEINHATCHEE...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND TENNILLE...TENNILLE AIRPORT...SALEM...
CARBUR...HINES...COOKS HAMMOCK...MAYO...MIDWAY AND HATCH BEND THROUGH
100 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
February 23, 12:40 AM EST to 12:45 AM EST
Where
Leon County, Tallahassee
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
30.450, -84.280

There were reports of downed trees at Miccosukee and Edenfield Roads, Apalachee Parkway Marriot, and a few miles west of U.S. Highway 319 on County Road 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81602.